• Substantial hyperkalemia with ECG abnormalities developed in a patient. None of the common causes of hyperkalemia was found, eg, acidosis, hemolysis, rhabdomyolysis, renal failure, hypoadrenalism, leukocytosis, or thrombocytosis. The patient had been receiving indomethacin, a drug known to inhibit renin production, aldosterone excretion, and prostaglandin synthetase. The patient was rechallanged with indomethacin, and measurements of serum potassium and renin, urinary potassium, aldosterone, and creatinine levels were done. The study period clearly showed a hyporeninemic-hypoaldosterone state with diminished renal potassium excretion, leading to hyperkalemia associated with the indomethacin therapy. The development of hyperkalemia caused by indomethacin is probably unusual; however, we believe it is important to report this potentially serious pathophysiologic occurrence associated with a commonly used medication.
(Arch Intern Med 1981;141:802-804)